Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 49, NWS Hastings, NE

May 7, 2005Harlan County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at May 7, 2005, 5:10 PM CDT for Harlan County, Nebraska. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2005, 5:10 PM CDT (22:10 UTC)
Expired
May 7, 2005, 5:44 PM CDT
In force
34 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Harlan County, NE

The radar

The Grand Island radar (KUEX), 94 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 1:50 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2005-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2005-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
1695 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-119 m²/s²
0-3 km storm-relative helicity
-147 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WUUS53 KGID 072211
SVRGID
NEC083-072300-
/O.NEW.KGID.SV.W.0049.050507T2210Z-050507T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
510 PM CDT SAT MAY 7 2005

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARLAN COUNTY IN SOUTH CENTRAL NEBRASKA

* UNTIL 600 PM CDT

* AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER STAMFORD...OR ABOUT 23 MILES SOUTHWEST OF
  HOLDREGE...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HUNTLEY AT 525 PM CDT...
  RAGAN AT 530 PM CDT...

PEOPLE IN HARLAN COUNTY SHOULD SEEK SHELTER IN A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS.

THE PRIMARY SEVERE WEATHER THREAT IS LARGE HAIL THE SIZE OF 
GOLFBALLS.

LAT...LON 4014 9975 4003 9959 4001 9930 4032 9920
      4033 9960

$$

NNNN

FAY
2 follow-up statements
000
WWUS53 KGID 072226
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
525 PM CDT SAT MAY 7 2005

NEC083-072300-
/O.CON.KGID.SV.W.0049.000000T0000Z-050507T2300Z/
HARLAN NE-
525 PM CDT SAT MAY 7 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM CDT FOR
HARLAN COUNTY...

AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED 7 MILES NORTHWEST
OF ORLEANS...OR ABOUT 17 MILES SOUTHWEST OF HOLDREGE...MOVING
NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   RAGAN AT 535 PM CDT...


MOVE INSIDE A STURDY BUILDING AWAY FROM WINDOWS.  THE PRIMARY HAZARD 
FROM THIS STORM IS HAIL THE SIZE OF GOLFBALLS.

LAT...LON 4014 9975 4003 9959 4001 9930 4032 9920
      4033 9960

$$

FAY
000
WWUS53 KGID 072244
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
544 PM CDT SAT MAY 7 2005

NEC083-072254-
/O.CAN.KGID.SV.W.0049.000000T0000Z-050507T2300Z/
HARLAN NE-
544 PM CDT SAT MAY 7 2005

...THE SEVERE THUNDERSTORM WARNING FOR HARLAN COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD MOVED OUT OF
THE AREA...AND NO LONGER POSES A THREAT.

LAT...LON 4014 9975 4003 9959 4001 9930 4032 9920
      4033 9960

$$

FAY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 1:54 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, May 7, 1:54 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
154 PM CDT SAT MAY 7 2005

.SHORT TERM...THROUGH MONDAY NIGHT. MAIN CONCERN WILL BE SEVERE
WEATHER THREAT THIS EVENING...AND CONVECTION CHANCES ON SUNDAY.

SURFACE ANALYSIS SHOWED THE DRYLINE PUSHING INTO THE SOUTHWEST
CORNER OF NEBRASKA THROUGH WESTERN KANSAS. A COLD FRONT
EXTENDED THROUGH WESTERN SOUTH DAKOTA INTO WESTERN NEBRASKA
FROM A LOW CENTER IN SOUTHEAST WYOMING. VISIBLE SATELLITE
IMAGERY SHOWED CUMULUS DEVELOPING ALONG FRONT IN WESTERN
NEBRASKA. SURFACE BASED CAPES ACROSS THE FORECAST AREA PUSHING UP TO
1500 J/KG BY 17Z. STRONG SOUTHERLY FLOW IS IN PLACE WITH DEWPOINTS IN
THE MIDDLE TO UPPER 50S. PROFILER DATA SHOWING A JET STREAK MOVING
THROUGH SOUTHEAST COLORADO AND WESTERN KANSAS...WITH UP TO 80 KT
MAXIMA. SHORT WAVE TROUGH EXTENDING SOUTHEAST FROM UPPER LEVEL LOW
CAN BE SEEN THROUGH WESTERN KANSAS...MOVING TO THE NORTH.

EXPECT CAPE VALUES TO APPROACH 2500 J/KG BY EARLY EVENING...WITH 0
TO 6 KM SHEAR VALUES UP TO 50 KTS. INITIAL CONVECTION SHOULD FIRE
ALONG THE COLD FRONT AND EVENTUALLY PUSH EAST INTO THE AREA.  MAIN
THREAT SHOULD BE LARGE HAIL...BUT AN ISOLATED TORNADO CAN NOT BE
RULED OUT.

FRONTAL POSITION WILL BE THE MAIN DETERMINER OF CONVECTION
ON SUNDAY. EXPECT THE FRONT TO BE IN OR NEAR THE FORECAST AREA BY
08/18Z. CAPE VALUES AHEAD OF THE FRONT WILL BE APPROACHING 3500 J/KG
BY 08/21Z...BUT THE AVAILABLE SHEAR IS VERY WEAK.  MAIN THREAT WILL
BE LARGE HAIL.

COLD FRONT WILL PUSH THROUGH THE ENTIRE FORECAST AREA BY SUNDAY
EVENING.  THERE MAY BE A FEW WRAP AROUND SHOWERS IN THE NORTHERN
ZONES.  MONDAY WILL BE MUCH COOLER THAN SUNDAY.

.LONG TERM...TUESDAY THROUGH SATURDAY.  TUESDAY BEGINS WITH
SHORTWAVE RIDGING BEHIND DEPARTING TROUGH TO THE EAST...AND AHEAD OF
NEXT DIGGING TROUGH ALONG THE WESTERN CONUS.  WARM FRONTAL BOUNDARY
BEGINS TO LIFT NORTH THROUGH THE CWA TUESDAY...AND SOUTHERN ZONES
SHOULD WARM INTO THE 80S.

PATTERN BECOMES MORE ACTIVE THROUGH THE REMAINDER OF THE WORK
WEEK...WITH INCREASING SOUTHERLY FLOW ALOFT WITH POTENT UPPER LOW
OVER THE ROCKIES.  MOISTURE RETURNS LATE TUESDAY IN INCREASING
SOUTHERLY FLOW WITH DEEPENING SFC LOW IN THE HIGH PLAINS. WARM
FRONTAL BOUNDARY CONTINUES TO LIFT NORTH TUESDAY NIGHT AND IS
ORIENTED FROM SOUTHWEST TO NORTHEAST NEBRASKA. IF THIS PLACEMENT
HOLDS...CONVECTION SHOULD REMAIN TO OUR NORTH AND WEST AS WELL
TUESDAY NIGHT.  CHANCES FOR CONVECTION INCREASE WEDNESDAY AFTERNOON
AND CONTINUE THROUGH NEXT WEEK...AS PIECES OF ENERGY ARE EJECTED FROM
MEAN TROUGH TO THE WEST AND LIFT ONTO THE PLAINS.  FRONTAL BOUNDARY
GRADUALLY SHIFTS SOUTH INTO OUR REGION...INCREASING THUNDERSTORM
POTENTIAL IN OUR AREA.  UPPER LOW IS SLOW TO FILL AND LIFT OUT ACROSS
THE HIGH PLAINS NEXT WEEK AND CHCS FOR THUNDERSTORM CONTINUE THROUGH
FRIDAY.  IF SYSTEM SLOWS FURTHER...CHCS WILL NEED TO BE EXTENDED INTO
SATURDAY. &&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

NELSON
Hazardous weather outlook, May 7, 4:12 PM CDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
412 PM CDT SAT MAY 7 2005

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-081200-
ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE-
FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE-
HOWARD NE-JEWELL KS-KEARNEY NE-MERRICK NE-MITCHELL KS-NANCE NE-
NUCKOLLS NE-OSBORNE KS-PHELPS NE-PHILLIPS KS-POLK NE-ROOKS KS-
SHERMAN NE-SMITH KS-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY...LEXINGTON...PHILLIPSBURG AND YORK
412 PM CDT SAT MAY 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

THERE IS A THREAT OF SEVERE WEATHER THROUGH THE EVENING ACROSS SOUTH
CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS. THUNDERSTORMS MAY PRODUCE
LARGE HAIL UP TO TWO INCHES IN DIAMETER...DAMAGING WINDS...AND
ISOLATED TORNADOES. THUNDERSTORMS WILL INCREASE IN COVERAGE THROUGH
THE EVENING...AND THE INDIVIDUAL STORMS WILL MOVE NORTHAST AT 35
MPH.  THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS IS POSSIBLE GIVEN
THE HIGHLY UNSTABLE ATMOSPHERE AND MODERATE WIND SHEAR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY MAINLY ALONG
AND EAST OF HIGHWAY 281 OVER NORTH CENTRAL KANSAS AND SOUTH CENTRAL
NEBRASKA. ALTHOUGH WIND SHEAR WILL REMAIN WEAK OVER THIS AREA...A
MODERATELY UNSTABLE ATMOSPHERE WILL ALLOW A FEW OF THESE STORMS TO
BECOME SEVERE WITH LARGE HAIL BEING THE PRIMARY THREAT.

THERE WILL BE CHANCES FOR PERIODS OF THUNDERSTORMS AGAIN FROM
WEDNESDAY AFTERNOON THROUGH FRIDAY. MONITOR LATER STATEMENTS FOR ANY
POSSIBILITY OF SEVERE WEATHER.

SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THROUGH THE EVENING OVER SOUTH
CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS...ESPECIALLY WEST OF
HIGHWAY 281.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWER CASE)

NELSON/FAY

In the hours before

Special weather statement, May 7, 3:16 PM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
316 PM CDT SAT MAY 7 2005

KSZ005>007-017>019-080200-
JEWELL-MITCHELL-OSBORNE-PHILLIPS-ROOKS-SMITH-
INCLUDING THE CITIES OF...BELOIT...PHILLIPSBURG
316 PM CDT SAT MAY 7 2005

...SEVERE THUNDERSTORM WATCH NUMBER 224 UNTIL 9 PM CDT...

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 224...VALID UNTIL 9 PM....FOR THE FOLLOWING COUNTIES...

IN NORTH CENTRAL KANSAS...

JEWELL...MITCHELL...OSBORNE...PHILLIPS...ROOKS...SMITH

FAY
Local storm report, May 7, 4:18 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
418 PM CDT SAT MAY 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             7 NW OXFORD             40.32N 99.73W
05/07/2005  1.00 INCH        FURNAS             NE   CO-OP OBSERVER

0413 PM     HAIL             7 NW OXFORD             40.32N 99.73W
05/07/2005  1.75 INCH        FURNAS             NE   CO-OP OBSERVER

&&

HEINLEIN
Local storm report, May 7, 4:24 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
424 PM CDT SAT MAY 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             1 E OXFORD              40.25N 99.61W
05/07/2005  0.75 INCH        HARLAN             NE   TRAINED SPOTTER

0420 PM     HAIL             OXFORD                  40.25N 99.63W
05/07/2005  1.25 INCH        FURNAS             NE   PUBLIC

&&

HEINLEIN
Local storm report, May 7, 4:46 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
446 PM CDT SAT MAY 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             5 SW HOLDREGE           40.39N 99.44W
05/07/2005  1.75 INCH        PHELPS             NE   LAW ENFORCEMENT

&&

HEINLEIN
Local storm report, May 7, 5:00 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
500 PM CDT SAT MAY 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             ATLANTA                 40.37N 99.47W
05/07/2005  1.00 INCH        PHELPS             NE   TRAINED SPOTTER

&&

HEINLEIN
Local storm report, May 7, 5:03 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
503 PM CDT SAT MAY 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TORNADO          1 E HOLDREGE            40.44N 99.36W
05/07/2005                   PHELPS             NE   TRAINED SPOTTER

&&

HEINLEIN

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 4:08 PM CDTSevere Thunderstorm WarningGIDFurnas, Harlan, Phelps67 min
May 7, 4:36 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson54 min
May 7, 4:56 PM CDTTornado WarningGIDPhelps40 min
May 7, 5:13 PM CDTTornado WarningGIDKearney32 min
May 7, 5:26 PM CDTTornado WarningGIDBuffalo64 min
May 7, 5:34 PM CDTSevere Thunderstorm WarningGIDHoward, Sherman52 min
May 7, 5:37 PM CDTSevere Thunderstorm WarningGIDPhelps25 min
May 7, 6:04 PM CDTTornado WarningGIDHall56 min
May 7, 6:21 PM CDTTornado WarningGIDHoward54 min
May 7, 6:51 PM CDTSevere Thunderstorm WarningGIDBuffalo, Sherman54 min
May 7, 6:54 PM CDTSevere Thunderstorm WarningGIDValley32 min
May 7, 6:58 PM CDTSevere Thunderstorm WarningGIDHall19 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.